Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Cutaneous erosions: a herald for impending pancytopenia in methotrexate toxicity

  • Author(s): Shiver, Mallory B;
  • Hall, Lauren A;
  • Conner, Kelly B;
  • Brown, Grace E;
  • Cheung, Wang L;
  • Wirges, Marla L
  • et al.
Abstract

Psoriatic plaque erosion is a rare toxic side effect of low-dose methotrexate  (LDMTX) that has been reported during the treatment of psoriasis and described as a herald for impending pancytopenia. Fatalities from this have rarely been reported. Even rarer is methotrexate (MTX)-induced erosions of clinically normal skin in patients without a history of psoriasis. We report 3 rare presentations of MTX-induced cutaneous erosions, 2 fatalities occurring with MTX-induced psoriatic plaque erosions, and the sixth reported case of MTX-induced erosions with no prior history of psoriasis. Each were elderly patients on proton pump inhibitors with a history of chronic non-steroidal anti-inflammatory drug (NSAID) use. They all presented with acute onset of erosions after a recent change in their MTX dose. Pancytopenia followed in each case. Physicians’ awareness of the sequelae in MTX-induced cutaneous erosions is imperative so MTX can be discontinued and treatment instituted to prevent fatal bone marrow suppression.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View